Iron tablets

Hi,I have now been on iron tablets for three weeks now,due to fatigue & being out of breath on moving around.Have a slight improvement but am getting a lot of belching after meals plus pains in the solar plexus region.Doctor has told me to drop down to one tab/day from three & see how it goes for a few days then gradually increase back to 3/day. I have found that taking gaviscon does help,I have also been told it could take months to get the iron level up.Any advise?.

18 Replies

oldestnewest
  • Hi, my last blood test showed that I was slightly anaemic and I have been taking iron tablets for the last few weeks. Some may cause stomach upsets I know......my daughter who was found to be anaemic when she was pregnant was prescribed a liquid iron supplement.

    I feel much less tired and breathless now.

  • Good morning Jennifer,

    When I was pregnant in 1960/61 iron tablets were doled out by the doctor like toffees. I don't know if they had any effect. I was fortunate enough, although extremely sick for most of the time, not to be given thalidomide. My doctor believed in diet rather than tablets...if you could keep it down.

  • Hello B

    You can help boost your iron levels by adjusting your diet.

    Eat lots of dark green leafy vegetables, beef, brown rice, cereals and iron fortified bread.

    Your pains may be due to wind, especially if you are belching a lot....Eat slowly and chew everything thoroughly.

    Good Luck, l hope you improve soon.

    xx

  • Good morning,

    I was just about to give you the same advice as velvet....plenty of Kale about in the shops just now.

    The iron in beans, grains and seeds is better absorbed when combined with the vitamin-C found in fruits and vegetables. The bonus is that some iron sources, like leafy greens, broccoli, and tomato sauce already contain vitamin-C. 3. Avoid coffee and tea when eating high-iron meals.

    Hopefully you will feel able to give up the gaviscon when you get your diet on track:-)

    All the best to you.

  • Love all brassicas, but I do have a problem with kale. I know it is the 'in' thing now, but how do cook it?

    Nothing I do to it renders anything other than gnawing on a green doormat.

    Suggestions?

    Kate xxx

  • Hello Katinka,

    You have to steam it for a few minutes first and it will go bright green. I use it in soups and in potato cakes. Didn't know it was the "in food"...and wondered why it was only recently easy to buy. I buy it ready chopped but after it has been steamed, it is easy to chop it up smaller. Merlin likes the raw stalks, as he does savoy cabbage.

    xx

  • Thanks. I will be brave and give it another go.

    I think I feel a picture coming on.

    xx

  • Katinka46 .........................yes please......:-)

  • Hi everyone, I have traces of blood in my urine....I have had all the tests and they are all negative, so that may account for the anaemia. My daughter is OK now .

    I used to grow kale on my allotment, I still buy it from the supermarket but it's a bit tougher than the home grown ...no resident white flies though to add a bit of protein though.

  • You have my sympathy Bootyaddict. I am chronically anemic and have also been on high dose iron for the past 3 weeks. Despite the grim side effects, I do feel better but it does take a while for both haemaglobin and iron stores to be restored to healthy levels. I do best on Ferrous Fumarate - it has the best absorption and is the most tolerable. I have had transfusions and iron infusions over the years but, if tolerable, tablets are the best. A vitamin C tablet at the same time helps with absorption.. Best of luck. Clare x

  • Thanks to all replies re iron tablets,I make a smoothie with rubbarb/summer fruits &black / white grapes & cherries.I have a glass every day so I think I am getting enough fruits.Some thing has caused this iron deficiency & I would like to know what ,most probably some of the heart & BP pills,statins caused me a lot of problems, went from 40 mg for years down to nil then tried one 5mg bad again, consultant put me on ranexa 375mg,on for ten days & fatigue/breathlessness kicked in,I am not saying they where the cause as I had been slowly getting these problems over the last two years,some days OK,I thought it may have been a food allergy.Just have to carry on taking the iron tablets.

  • My best advice is to Stop taken gaviscon .as you are more than likely to be takeing it about the same time every day that is what was happening to me untill some older person told me to stop takeing it and i did after a few days i now wil not take it just have a cup of hot tea or coffe and that will stop it as well

  • Thanks for your reply,my chemist told me not to take gaviscon till at least two hrs after the iron pill,but my doctor has told me to just take one/day,then increase to two/day then see how it goes.

  • I just don't absorb iron so have to have iron infusions, it takes the second one before I feel any benefit but then they really help with the fatigue and breathlessness. 😊 Bronagh

  • Thanks for your reply Bronagh 2015, a friend of mine has said this to me but I will have to go along with what the doctor says.I am awaiting to see a blood consultant so he may change the medication.I have had one tablet today & after a meal had pains in the solar plexus region,I have now tried vitamin C as a reply said it may help absorb the iron tablet.Busy day at the loo with only taking one tablet.

  • That's just the way I was taking the tablets, always had nausea, running to the loo, it's miserable. In the end I just told the Dr I wasn't taking them anymore as they made me feel so rotten and my iron levels were still falling! He then wrote to my Consultant and thankfully she agreed to the iron infusions which have made such a difference. Don't be afraid to fight your corner and ask for your blood test results to see if they're improving or not! Good luck and please let us know how you get on. 😊 Bronagh

  • Many thanks Bronagh,I will contact doctor next week to ask about infusion,whilst going to the loo today seven times it feels better as before I was not going,felt like the system was blocked back up to my solar plexus.

  • Infusions are good but they can cause severe allergic reactions as I found to my cost. Iron, in any form, is very potent and is not to be under-estimated.

You may also like...